Alert archive / Pennsylvania / Flash Flood Warnings in 2002
Flash Flood Warning 17, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 9, 2002, 2:05 AM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2002, 2:05 AM EDT (06:05 UTC)
- Expired
- May 9, 2002, 5:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 68 km from the middle of the area, began a volume at 06:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 6.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 127 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 090605 FFWPBZ PAC129-090900- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 204 AM EDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA * UNTIL 500 AM EDT * AT 204 AM EDT...LAW ENFORCEMENT REPORTED FLOODING IN SCOTTDALE BORO...IN SOUTHERN WESTMORELAND COUNTY. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 8, 10:48 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 8, 10:48 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1048 PM EDT WED MAY 8 2002 UPDATED ZONES FOR FLOOD WATCH TIL 5 PM THU. MAIN REASON FOR THIS IS MY VERY LOW FF VALUES IN SRN HALF OF CWA. SMALL TSTMS KEEP POPPING UP IN THE WARM SECTOR, AND THEY TEND TO DUMP A LOT OF RAIN. IF TOO MANY OF THEM MOVE OVER THE SAME SPOT, BINGO. OTRW...TEMPS LOOKED OK. WERE SET FOR SVR WX THU. RAISED POPS 10 PCT IN S, KEEP REST THE SAME AS EARLIER. .PBZ... PA...FLOOD WATCH TIL 5 PM THU PAZ021-029>032. OH...FLOOD WATCH TIL 5 PM THU OHZ039-040-048>050-057>059-068-069. WV...FLOOD WATCH TIL 5 PM THU WVZ001>004-012-021-022-023-041. MD...FLOOD WATCH TIL 5 PM THU MDZ001.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 1:05 AM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| May 9, 1:56 AM EDT | Flash Flood Warning | PBZ | Washington | 3 hr |
| May 9, 7:15 AM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| May 9, 1:29 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 61 min |
| May 9, 2:20 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 55 min |
| May 9, 2:36 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 54 min |
| May 9, 5:12 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 63 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.